Texas, 2017

Heat in Texas, July 29, 2017

July 29, 2017 · NWS SHV · 6 events in 6 counties and zones

A weak surface front slowly drifted south across East Texas and North Louisiana on July 29th, with considerable cloud cover from scattered showers and thunderstorms that developed early that morning lingering across much of East Texas. Low level moisture remained pooled near and south of the front as it drifted into portions of Deep East Texas, with enough breaks in the cloud cover to allow…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak surface front slowly drifted south across East Texas and North Louisiana on July 29th, with considerable cloud cover from scattered showers and thunderstorms that developed early that morning lingering across much of East Texas. Low level moisture remained pooled near and south of the front as it drifted into portions of Deep East Texas, with enough breaks in the cloud cover to allow afternoon temperatures to climb into the lower 90s. However, the moisture pooling contributed to high humidity during the afternoon, resulting in heat indices near 105 degrees across portions of Deep East Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 29, 10:02 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 29, 10:02 AM CST, 1 hour 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1102 AM CDT Sat Jul 29 2017

.DISCUSSION...
The majority of the rain is about to move south and out of the
CWA, but a few lingering scattered showers will be possible
through the remainder of the afternoon, mainly south of Interstate
20, as a cold front slowly moves through the area. PoPs were
trimmed for most areas through the rest of today. Some changes
were also made to high temperatures for today, mainly across the
northern zones. Decreased cloud cover across Southeast Oklahoma
and Southwest Arkansas have allowed temperatures to warm quickly,
so high temperatures were raised in these areas.

No changes were made to the Heat Advisory.

CN

&&

.PREV DISCUSSION... /issued 720 AM CDT Sat Jul 29 2017/

AVIATION...
A large area of mostly showers with some embedded -tsra was noted
across most all terminal sites this morning with the exception of
the TYR and LFK terminals. This large area of convection has shown
a tendency to shrink in coverage and weaken in intensity over the
last couple hours and this should be the continued trend going
through the remaining morning hours.

Ceilings attm are mostly VFR with some embedded MVFR conditions in
and to the north of the large area of convection this morning.
True cold front was located just to the north of this convection
this morning and the frontal boundary will continue to make slow
but steady progress to the south and west during the day. Model
cross sections trying to depict the possibility of MVFR post
frontal ceilings today, especially for the MLU and ELD terminals
so continued this trend from the previous 00z taf package.
Otherwise, a return to MVFR ceilings between 35-45hdft will be
possible at the remaining terminal locations later today
continuing into the evening hours before a clearing trend
commences overnight.

Look for mostly variable pre frontal winds today less than 10kts
with a NNE to NE post frontal wind less than 10kts later today
through the overnight hours.

13

PREV DISCUSSION... /issued 438 AM CDT Sat Jul 29 2017/

DISCUSSION...
Weak cold front near the I-40 corridor will move swd into the area
later today. Meanwhile, a bkn line of convection will move swd
across the I-20 corridor this mrng. Daytime heating may allow a
few storms to become stg, but limited lapse rates and shear should
keep storms below svr limits, despite increasing northerly flow
aloft. As this convection may not reach portions of east TX until
late aftn, heat and moisture pooling may bring aftn heat index
readings over 105 degrees with mid 90 temps and mid to upper 70
dewpoints this aftn. Upper ridging will continue to remain well
west of the region thru early next week with deep northerly flow
to become drier. Sfc dewpoints to fall well into the 60s with no
rain chances and no heat index concerns with high temps the next
few days in the upper 80s and lower 90s and overnight lows mainly
in the 60s. As low lvl easterly flow deepens by mid week, moisture
will gradually increase across the area with seasonally expected
daytime and overnight temps, and isold mainly aftn and eve
convection to prevail thru most of the extended fcst period.

/07/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  93  71  91  68 /  30   0   0   0
MLU  89  68  89  68 /  40   0   0   0
DEQ  90  67  89  66 /  10   0   0   0
TXK  91  68  89  67 /  20   0   0   0
ELD  90  66  89  67 /  20   0   0   0
TYR  96  73  91  69 /  20   0   0   0
GGG  94  73  91  68 /  20   0   0   0
LFK  97  76  93  70 /  20  20  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...Heat Advisory until 7 PM CDT this evening for TXZ149>153-165>167.

&&

09/20
Hazardous weather outlook, Jul 29, 10:51 AM CST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1151 AM CDT Sat Jul 29 2017

TXZ149>153-165>167-301100-
Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
Sabine-
1151 AM CDT Sat Jul 29 2017

This Hazardous Weather Outlook is for portions of east Texas and
northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A Heat Advisory is in effect this afternoon as daytime high
temperatures in the mid 90s combined with high relative humidity
will result in heat index values around 105 to 109 degrees across
portions of East Texas south of interstate 20. Be sure to take
extra precautions to cool your body if have to spend any time
outdoors during peak heating hours in the afternoon and early
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated to scattered thunderstorms will return to the area by
the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-301100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-
1151 AM CDT Sat Jul 29 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated to scattered thunderstorms will return to the area by
the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

09

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heat. Local standard time, as filed.

Heat, Panola

When
July 29, 12:00 PM CST to 6:00 PM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Heat, Shelby

When
July 29, 12:00 PM CST to 6:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Heat, Sabine

When
July 29, 12:00 PM CST to 6:00 PM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Heat, San Augustine

When
July 29, 12:00 PM CST to 6:00 PM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
July 29, 12:00 PM CST to 6:00 PM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, Angelina

When
July 29, 12:00 PM CST to 6:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703964, 703965, 703966, 703967, 703968, 703969.